As with any medication, it is possible to overdose on acebutolol. Symptoms may include constriction of the airway, slow heart rate, and low blood sugar. The specific effects of an overdose will vary depending on how much of the medication was taken and whether it was combined with other substances. Overdose treatment options may include "pumping the stomach" or supportive care.
Acebutolol hydrochloride (Sectral®) is a prescription medication that belongs to a class of drugs known as beta blockers. It is used to treat high blood pressure and irregular heart rhythms (arrhythmias). As with most medications, it is possible to take too much acebutolol. The specific effects of an acebutolol overdose can be dangerous but will vary, depending on a number of factors, including the acebutolol dosage and whether it was taken with any other medications or substances.
An overdose of acebutolol or other beta blockers may cause the following problems:
- Slow heart rate (bradycardia)
- Constriction of the airway, which may cause breathing problems
- Low blood pressure (hypotension)
- Low blood sugar (hypoglycemia)
- Congestive heart failure
The treatment for an overdose with this drug will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis is not useful for removing acebutolol from the blood. Treatment will also involve supportive care, such as:
- Giving medications to control the heart rate
- Giving IV fluids and medications to increase blood pressure
- Giving asthma medications to reverse airway constriction
- Giving IV glucose to reverse low blood sugar.
It is important that you seek medical attention immediately if you believe that you may have taken an acebutolol overdose.